Alert archive / Puerto Rico / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS JSJ

May 2, 2008

NWS JSJ issued this flash flood warning at May 2, 2008, 5:24 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2008, 5:24 PM CDT (22:24 UTC)
Expired
May 2, 2008, 11:53 PM CDT
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 022231
FFWSJU
PRC013-030130-
/O.NEW.TJSJ.FF.W.0017.080502T2224Z-080503T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
624 PM AST FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     ARECIBO

* FOR RESIDENTS AND MOTORISTS ALONG THE RIO TANAMA AND RIO GRANDE DE 
ARECIBO AND THEIR TRIBUTARIES

* UNTIL 930 PM AST

* AT 621 PM AST...A U.S.G.S. RIVER GAGE SENSOR ALONG THE RIO GRANDE 
DE ARECIBO INDICATED THAT THE RIVER HAD RISEN ABOVE FLOOD STAGE AND 
WAS CONTINUING TO RISE. IN ADDITION...EMERGENCY MANAGERS REPORTED 
THAT SOME TRIBUTARIES OF THE RIO TANAMA WERE OUT OF THEIR BANKS. 
WHILE THE HEAVY RAINFALL OVER THIS AREA HAS ENDED...HEAVY RAINFALL 
EARLIER THIS AFTERNOON WILL CONTINUE TO CAUSE FLOODING ALONG THE RIO 
TANAMA AND THE RIO GRANDE DE ARECIBO THROUGH AT LEAST 930 PM AST. IN 
ADDITION TO FLOODING...THE POTENTIAL FOR MUDSLIDES ACROSS THIS AREA 
WILL REMAIN HIGH THIS EVENING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1848 6669 1845 6669 1833 6665 1832 6668
      1840 6670 1834 6672 1835 6676 1844 6672
      1848 6674
TIME...MOT...LOC 2224Z 180DEG 0KT 1834 6675

$$

SR
2 follow-up statements
000 
WGCA52 TJSJ 030129
FFWSJU
PRC013-030530-
/O.EXT.TJSJ.FF.W.0017.000000T0000Z-080503T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
922 PM AST FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     ARECIBO

* FOR RESIDENTS AND MOTORISTS ALONG BOTH THE RIO GRANDE DE ARECIBO 
AND THE RIO TANAMA AND THEIR TRIBUTARIES

* UNTIL 130 AM AST

* AT 917 PM AST...A U.S.G.S. RIVER GAGE SENSOR ALONG THE RIO GRANDE 
DE ARECIBO WAS INDICATING THAT THE RIVER REMAINED WELL ABOVE FLOOD 
STAGE. ALTHOUGH THE HEAVY RAINFALL ACROSS THE BASINS FOR BOTH THE 
RIO GRANDE DE ARECIBO AND THE RIO TANAMA HAS ENDED...FLOODING IS 
EXPECTED TO CONTINUE ACROSS THESE RIVERS AND THEIR TRIBUTARIES FOR 
SEVERAL MORE HOURS. IN ADDITION TO FLOODING...DUE TO VERY SATURATED 
SOILS...THE POTENTIAL FOR MUDSLIDES ACROSS THE WARNED AREA REMAINS 
HIGH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1848 6669 1845 6669 1833 6665 1832 6668
      1840 6670 1834 6672 1835 6676 1844 6672
      1848 6674
TIME...MOT...LOC 0122Z 180DEG 0KT 1834 6675

$$

SR
000 
WGCA72 TJSJ 030453
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1244 AM AST SAT MAY 3 2008

PRC013-030454-
/O.CAN.TJSJ.FF.W.0017.000000T0000Z-080503T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARECIBO PR-
1244 AM AST SAT MAY 3 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ARECIBO
MUNICIPALITY...

AT 1240 AM AST...THE DOPPLER WEATHER RADAR INDICATED THAT THE 
SHOWERS AND THUNDERSTORMS THAT WERE AFFECTING THE FORMER WARNING 
AREA EARLIER HAD DIMINISHED OR MOVED OFF. ALTHOUGH BRIEF SHOWERS 
WILL LINGER ACROSS THESE AREAS DURING THE NEXT HOUR OR SO...NO 
ADDITIONAL PERSISTENT HEAVY RAINFALL OR NEW FLASH FLOODING IS 
EXPECTED. THEREFORE...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE. 
HOWEVER...THE WATER LEVEL OF RIO GRANDE DE ARECIBO AND ITS 
TRIBUTARIES REMAINS HIGH AND FOR THAT REASON A FLOOD WARNING MAY BE 
REQUIRE FOR RIO GRANDE DE ARECIBO LATER IN THE MORNING. 

LAT...LON 1848 6669 1845 6669 1833 6665 1832 6668
      1840 6670 1834 6672 1835 6676 1844 6672
      1848 6674
TIME...MOT...LOC 0444Z 180DEG 0KT 1834 6675

$$

FIGUEROA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 2, 1:17 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 2, 1:17 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
217 PM AST FRI MAY 2 2008

.UPDATE...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
MAJORITY OF CENTRAL PUERTO RICO AND THE MAYAGUEZ AREA THIS
AFTERNOON. SEVERAL FLOOD STATEMENTS HAVE BEEN ISSUED THIS
AFTERNOON...WHILE SOME OTHER ONES ARE POSSIBLE LATER TODAY. STAY
TUNED FOR ADDITIONAL INFORMATION ASSOCIATED TO THESE WEATHER CONDITIONS.

AVIATION...MVFR CONDITIONS MAY BE POSSIBLE ACROSS TJSJ AND TJBQ
FROM 19-23Z. VFR CONDITIONS TO PREVAIL AFTER THAT
TIME...HOWEVER...BRIEF PERIODS OF MVFR CONDITIONS ARE POSSIBLE
OVER TJSJ AND TJBQ LATE THIS EVENING AND DURING THE OVERNIGHT
HOURS. FOR THE REST OF THE LOCAL TAF SITES...VFR FLIGHT
CONDITIONS ARE EXPECTED THROUGH THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 550 AM AST FRI MAY 2 2008/

DISCUSSION...VARIABLY CLOUDY SKIES PREVAILED OVERNIGHT ACROSS THE
FA. THE DOPPLER WEATHER RADAR DETECTED SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS MAINLY ACROSS THE CARIBBEAN WATERS AND
ACROSS THE OFFSHORE ATLANTIC WATERS NORTHWEST OF PUERTO RICO
OVERNIGHT AND EARLY IN THE MORNING. FEW SHOWERS WERE ALSO DETECTED
ACROSS THE EASTERN SECTIONS OF PUERTO RICO. THE REMNANTS OF A
FRONTAL TROUGH EXTENDING FROM HISPANIOLA...EAST NORTHEAST ACROSS
THE ATLANTIC THIS MORNING...WILL MOVE NEAR OR ACROSS THE FA
DURING THE WEEKEND AND WILL PROVIDE ABUNDANT LOW LEVEL MOISTURE
ACROSS THE LOCAL ISLANDS. AN ASSOCIATED SURFACE LOW NORTH OF
DOMINICAN REPUBLIC THIS MORNING...IS PRODUCING SHOWERS AND
THUNDERSTORMS ACTIVITY ACROSS THE ATLANTIC WATERS NORTHWEST OF
THE FA EARLY THIS MORNING. WITH MORE FAVORABLE UPPER LEVEL
CONDITIONS AND A WEAK STEERING FLOW EXPECTED ACROSS THE REGION FOR
THIS WEEKEND...THE STORMS THAT FORM WILL MOVE VERY SLOWLY PRODUCING
HEAVY RAINFALL IN SEVERAL LOCATIONS. THE SOILS ACROSS MUCH OF THE
INTERIOR AND WESTERN SECTIONS OF PUERTO RICO ARE ALREADY SATURATED
OR NEAR SATURATION AND THE ADDITIONAL RAINFALL EXPECTED WILL
PROMOTE FLASH FLOODING AND MUDSLIDES ACROSS THE INTERIOR SECTIONS
OF PUERTO RICO THIS AFTERNOON AND OVER THE WEEKEND. STAY TUNED FOR
POSSIBLES WATCHES OR WARNINGS.

AVIATION...PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE LOCAL
ISLANDS AND AT ALL LOCAL TAF SITES DURING THE MORNING HOURS.
HOWEVER...EXCEPT BRIEF MVFR CONDITIONS AND LOCAL MOUNTAIN TOP
OBSCURATIONS 16Z-22Z ACROSS PARTS OF THE SAN JUAN METRO AREA...
THE INTERIOR AND WEST SECTIONS OF PUERTO RICO.AS A RESULT LOCAL TAF
SITES TJSJ...TJBQ...AND TJPS MAY BE BRIEFLY AFFECTED AS THESE
SHOWERS AND STORMS DRIFT TOWARDS THE COASTAL AREAS THEN OFFSHORE.

MARINE...GENERALLY EXPECT WINDS OF 14 KNOTS OR LESS AND SEAS OF
5 FEET OR LESS ACROSS THE REGIONAL WATERS THROUGH SATURDAY. NEW
NORTH SWELLS WILL BEGIN TO AFFECT THE ATLANTIC WATERS AND THE
CARIBBEAN PASSAGES SATURDAY AND WILL CONTINUE THROUGH AT LEAST
SATURDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  73  84  73 /  40  40  40  40
STT  81  73  80  73 /  30  20  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

06/17
Hazardous weather outlook, May 2, 3:47 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...UPDATED
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
447 PM AST FRI MAY 2 2008

AMZ710>750-PRZ001>013-032100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
447 PM AST FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUFFICIENT LOW LEVEL MOISTURE AVAILABLE TO COMBINE WITH A
DEVELOPING SURFACE LOW PRESSURE AREA JUST TO THE NORTH OF THE
NORTHERN COAST OF HISPANIOLA...WILL KEEP ACTIVE WEATHER
CONDITIONS OVER PUERTO RICO AND LOCAL ISLANDS LATE THIS AFTERNOON
AND EVENING. THIS LOW PRESSURE SYSTEM IS FORECAST TO MOVE EAST
SOUTHEAST AND OVER THE WESTERN PART OF PUERTO RICO LATE TONIGHT
INTO SATURDAY MORNING AND THEN OVER THE CARIBBEAN WATERS SATURDAY
AFTERNOON. UNDER THESE WEATHER CONDITIONS...THE MAIN CONCERN IS
THE OCCURRENCE OF URBAN AND SMALL STREAMS FLOODING.

SOME OF THE RAINFALL WILL BE LOCALLY HEAVY AT TIMES...LEADING TO
THE ISSUANCE OF URBAN AND SMALL STREAM FLOODING AND EVEN FLASH
AND FLOOD WARNINGS...ESPECIALLY FOR RIVERS ALONG THE NORTHERN
SLOPES...DRAINING NORTHWARD. RECENT RAINS FROM PREVIOUS DAYS HAVE
LEFT WET AND LOOSE SOIL ACROSS MUCH OF THE ISLAND. THEREFORE...
THE POTENTIAL FOR ROCK AND MUDSLIDES REMAIN POSSIBLE IN AREAS OF
STEEP TERRAIN THROUGH THE WEEKEND.

DUE TO THE WEATHER CONDITIONS OCCURRING AND EXPECTED THROUGH AT
LEAST SATURDAY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL
PUERTO RICO UNTIL 400 AST PM SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE DAY GOES BY ON SATURDAY...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO AFFECT MUCH OF THE ISLAND AND LOCAL COASTAL WATERS.
FOR THIS UPCOMING WEEKEND...ABUNDANT TROPICAL MOISTURE WITH THE
AFOREMENTIONED LOW PRESSURE SYSTEM FORECAST TO MOVE ACROSS THE
ISLAND...WILL PRODUCE MODERATE TO HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS FOR POTENTIAL URBAN AND SMALL STREAM FLOODING AS
WELL AS ROCK/MUDSLIDES IN AREAS OF STEEP TERRAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED.

AMZ720-730-VIZ001-002-032100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
447 PM AST FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUFFICIENT LOW LEVEL MOISTURE AVAILABLE LOCALLY TO COMBINE WITH A
DEVELOPING LOW LEVEL PRESSURE JUST TO THE NORTHERN COAST OF
HISPANIOLA THIS AFTERNOON...WILL RESULT IN ACTIVE WEATHER
CONDITIONS ACROSS THE U.S. VIRGIN ISLANDS OVER THE WEEKEND. THIS
LOW PRESSURE SYSTEM IS FORECAST TO MOVE EAST SOUTHEAST AND OVER
THE WESTERN PART OF PUERTO RICO LATE TONIGHT INTO SATURDAY MORNING
AND THEN MOVE OVER THE CARIBBEAN WATERS SATURDAY AFTERNOON INTO
SUNDAY. UNDER THESE WEATHER CONDITIONS...THE MAIN CONCERN IS THE
OCCURRENCE OF URBAN...SMALL STREAM AND GUT FLOODING.

RECENT RAINS FROM PREVIOUS DAYS HAVE LEFT WET AND LOOSE SOIL
ACROSS MUCH OF THE ISLANDS. THEREFORE...THE POTENTIAL FOR ROCK
AND MUDSLIDES WILL EXIST IN AREAS OF STEEP TERRAIN FOR THE
UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:49 AM CDTMarine Weather StatementJSJ3 hr
May 2, 2:58 PM CDTFlash Flood WarningJSJ3 hr
May 2, 3:29 PM CDTFlash Flood WatchJSJ27 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.